Alert archive / Tennessee / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 115, NWS Nashville, TN

July 12, 2022Sumner County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Jul 12, 2022, 3:56 PM CDT for Sumner County, Tennessee. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 12, 2022, 3:56 PM CDT (20:56 UTC)
Expired
Jul 12, 2022, 4:30 PM CDT
In force
34 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

County Sumner County, TN

The radar

The Nashville radar (KOHX), 26 km from the middle of the area, began a volume at 20:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.9 hours before the alert went out and 367 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2022-07-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 583 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2022-07-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
583 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
652 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 2:27 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 12, 2:27 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
227 PM CDT Tue Jul 12 2022

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This afternoon through Wednesday Night)
Issued at 213 PM CDT Tue Jul 12 2022

Temperatures continue to climb this afternoon ahead of the
approaching cold front, and storms have already begun to develop
in KY just ahead of the front. Dewpoints in the low to mid 70s are
providing plenty of moisture, and strong instability is in place
across the mid state. With the front approaching, additional
showers and storms will develop, and have the potential to become
strong to severe, with the main threat being damaging wind gusts.
PWAT values remain high as well, and some CAMs suggest showers and
storms later this evening and overnight may be able to run more
east to west, and any training of these storms may lead to some
localized flooding concerns. Instability does weaken tonight into
the overnight hours, but enough exists ahead of the front to keep
chances for stronger storms in the overnight hours.

It appears that the front may move a bit further south than
previous guidance suggested, which will limit pops to the far
south and southeast Wednesday. Should the front stall further
north, precip chances will move north as well. Right now the
strong to severe storm risk will be further south, but depending
on the location of the front, a few strong storms will be possible
in the far south Wednesday afternoon. Conditions should be dry
Wednesday night as the Midwest trough slowly moves east.

&&

.LONG TERM...
(Thursday through next Tuesday)
Issued at 213 PM CDT Tue Jul 12 2022

Thursday and Friday now look to be dry as the Midwest trough moves
east and a Plains high keeps us in northwest flow with little
disturbances absent in the pattern. The GFS and ECMWF remain on
different solutions from Saturday onward as the GFS brings a
shortwave and front over the area Saturday, and the ECMWF remains
dry. They both agree that the tropical low phases with a trough to
our south, and keeps a lot of the showers and storms associated
with that low to the south as well. However, with more of a
northwest flow pattern and frequent troughs moving through to our
north, both models are suggesting a more active and wetter pattern
for next week. Either model doesnt show a wash out by any means,
and both have little agreement on timing, but it seems that we
will have more chances for rain starting Saturday but especially
Sunday and Monday where there is a little bit of agreement.
Diurnal forcing will help the weaker upper flow pattern so have
slightly higher pops for the afternoon hours. Temps look to be
near seasonal normals for at least the first half of the week next
week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1226 PM CDT Tue Jul 12 2022

VFR conditions continue for now, with TSRA/VCTS expected this
afternoon and overnight. Periods of decreased vis and cigs
possible if thunderstorm moves directly over terminal. Do expect
fog to develop overnight at CSV, with IFR vis expected and some
LIFR conditions certainly possible between 10Z and 13Z. Westerly
winds will become more northerly after 00Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
Nashville      71  92  69  93 /  50  10   0   0
Clarksville    67  91  65  93 /  10   0   0   0
Crossville     66  82  62  84 /  60  30  10  10
Columbia       69  91  66  92 /  60  20  10  10
Cookeville     68  85  64  87 /  60  10   0   0
Jamestown      66  83  63  84 /  60  10   0  10
Lawrenceburg   69  88  66  90 /  40  30  10  10
Murfreesboro   70  90  65  92 /  60  10   0   0
Waverly        70  89  67  92 /  40  40  10  10

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Barnwell
LONG TERM....Barnwell
AVIATION.....Adcock
Hazardous weather outlook, Jul 12, 3:27 AM CDT, 12 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
327 AM CDT Tue Jul 12 2022

TNZ005>011-023>034-056>066-075-077>080-093>095-131000-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson-
Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury-
Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee-
Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
327 AM CDT Tue Jul 12 2022

This Hazardous Weather Outlook is for Middle Tennessee.

.DAY ONE...Today and tonight.

Heat index values will range 100 to 105 degrees for
locations west of Cumberland Plateau Region this afternoon.

Some strong to severe thunderstorms maybe possible late this
afternoon into evening hours tonight across mid state region.
Strong gusty to damaging winds will be main concern.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any
information about observed severe weather to the NWS
while following all local, state, and CDC guidelines.

JB Wright

In the hours before

Special weather statement, Jul 12, 3:13 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Nashville TN
313 PM CDT Tue Jul 12 2022

TNZ005-006-122045-
Stewart TN-Montgomery TN-
313 PM CDT Tue Jul 12 2022

...A strong thunderstorm will impact portions of western Montgomery
and east central Stewart Counties through 345 PM CDT...

At 313 PM CDT, Doppler radar was tracking a strong thunderstorm near
Indian Mound, or 9 miles southeast of Big Rock, moving southeast at
15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Clarksville, Indian Mound, Palmyra and Woodlawn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3653 8732 3633 8747 3634 8751 3649 8773
      3662 8764
TIME...MOT...LOC 2013Z 300DEG 11KT 3652 8761

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Shamburger
Special weather statement, Jul 12, 3:51 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service Nashville TN
351 PM CDT Tue Jul 12 2022

TNZ008-009-122115-
Sumner TN-Macon TN-
351 PM CDT Tue Jul 12 2022

...Strong thunderstorms will impact portions of northern Sumner and
northwestern Macon Counties through 415 PM CDT...

At 350 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Westmoreland to near Portland. Movement was
southeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Westmoreland, Cross Plains, Portland, Mitchellville, Oak Grove and
Bethpage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3664 8623 3657 8597 3643 8650 3652 8664
      3653 8664 3657 8660 3663 8657 3665 8648
TIME...MOT...LOC 2050Z 297DEG 16KT 3663 8639 3658 8659

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Shamburger

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 3:13 PM CDTSpecial Weather StatementOHXMontgomery32 min
Jul 12, 3:51 PM CDTSpecial Weather StatementOHXSumner24 min
Jul 12, 4:21 PM CDTSpecial Weather StatementOHXClay, Macon, Pickett39 min
Jul 12, 4:49 PM CDTSpecial Weather StatementOHXRutherford, Wilson26 min
Jul 12, 5:00 PM CDTSpecial Weather StatementOHXClay, Fentress, Jackson, Macon, Overton, Pickett and 1 more45 min
Jul 12, 5:06 PM CDTSevere Thunderstorm WarningOHXDeKalb, Smith, Wilson28 min
Jul 12, 5:17 PM CDTSpecial Weather StatementOHXRutherford43 min
Jul 12, 5:32 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Jackson, Putnam, Rutherford, Smith and 1 more25 min
Jul 12, 5:40 PM CDTSpecial Weather StatementOHXFentress, Overton35 min
Jul 12, 5:55 PM CDTSevere Thunderstorm WarningOHXCannon, DeKalb, Jackson, Overton, Putnam, Smith and 2 more34 min
Jul 12, 6:05 PM CDTSpecial Weather StatementOHXCannon, Rutherford40 min
Jul 12, 6:15 PM CDTSpecial Weather StatementOHXBedford, Rutherford30 min
Jul 12, 6:18 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson27 min
Jul 12, 6:25 PM CDTSpecial Weather StatementOHXCumberland, Van Buren, White35 min
Jul 12, 6:37 PM CDTSpecial Weather StatementOHXCannon, Warren53 min
Jul 12, 6:41 PM CDTSevere Thunderstorm WarningOHXRutherford, Williamson, Wilson34 min
Jul 12, 6:45 PM CDTSevere Thunderstorm WarningOHXCannon, Coffee, Rutherford, Warren30 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.